New York Journal of Mathematics
Volume 22 (2016) 653-666


Federica Fanoni and Hugo Parlier

Filling sets of curves on punctured surfaces

view    print

Published: July 18, 2016
Keywords: Simple closed curves, systoles
Subject: Primary: 57M99. Secondary: 30F45.

We study filling sets of simple closed curves on punctured surfaces. In particular we study lower bounds on the cardinality of sets of curves that fill and that pairwise intersect at most k times on surfaces with given genus and number of punctures. We are able to establish orders of growth for even k and show that for odd k the orders of growth behave differently. We also study the corresponding questions when one requires that the curves be represented as systoles on hyperbolic complete finite area surfaces.


Research supported by Swiss National Science Foundation grant number PP00P2_128557 and P2FRP2_161723. Both authors acknowledge support from U.S. National Science Foundation grants DMS 1107452, 1107263, 1107367 "RNMS: Geometric structures And Representation varieties'' (the GEAR Network).

Author information

Federica Fanoni:
Mathematics Institute, University of Warwick, UK

Hugo Parlier:
Dept. Math., Hunter College CUNY, USA & University of Fribourg, Switzerland